Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (10)

Displaying 1 - 10 of 10 WebM&M Case Studies
Stephanie Rogers, MD, and Derek Ward, MD| April 1, 2019
An elderly man with a complicated medical history slipped on a rug at home, fell, and injured his hip. Emergency department evaluation and imaging revealed no head injury and a left intertrochanteric hip fracture. Although he was admitted to the orthopedic surgery service, with surgery to fix the fracture initially scheduled for the next day, the operation was delayed by 3 days due to several emergent trauma cases and lack of surgeon availability. He ultimately underwent surgery and was discharged a few days later but was readmitted several weeks later with chest pain and shortness of breath. He was found to have a pulmonary embolism; anticoagulation was initiated. The patient's rehabilitation was delayed, his recovery was prolonged, and he never returned to his baseline functional status.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Jean L. Holley, MD | October 1, 2010
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Andrew S. Dunn, MD| April 1, 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
S. Andrew Josephson, MD| April 1, 2008
A man hospitalized for acute intracranial hemorrhage and cerebral edema was continued too long on an intravenous diuretic. He developed severe dehydration, hypernatremia, and renal failure.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Richard Cohan, MD| September 1, 2004
Prior to a CT scan, a patient states that he is not allergic to x-ray dye. Soon after injection, he goes into anaphylactic shock.
Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH| July 1, 2004
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.